Alert archive / Kansas / River Flood Warnings in 2017
River Flood Warning 10, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Apr 3, 2017, 9:11 AM CDT for Lyon County, Osage County, Kansas. It took effect at Apr 3, 2017, 12:46 PM CDT. It was in force for 14 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 3, 2017, 9:11 AM CDT (14:11 UTC)
- In effect from
- Apr 3, 2017, 12:46 PM CDT
- Expired
- Apr 4, 2017, 2:34 AM CDT
- In force
- 14 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Marais Des Cygnes River near Reading (RDNK1). The gauge peaked at 12.27 ft at Apr 3, 2017, 12:00 PM CDT.
- Action stage
- 14 ft
- Minor stage
- 19 ft
- Moderate stage
- 21 ft
- Major stage
- 45 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06910800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
792 WGUS43 KTOP 031411 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 911 AM CDT MON APR 3 2017 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Marais Des Cygnes River above Reading affecting Lyon and Osage Counties Salt Creek near Lyndon affecting Osage County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC111-139-032211- /O.NEW.KTOP.FL.W.0010.170403T1746Z-170404T0734Z/ /RDNK1.1.ER.170403T1746Z.170403T1800Z.170403T1934Z.NO/ 911 AM CDT MON APR 3 2017 The National Weather Service in Topeka, KS has issued a * Flood warning for The Marais Des Cygnes River above Reading. * from this afternoon to late tonight. * At 8:45 AM Monday the stage was 10.0 feet. * Flood stage is 19.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by this afternoon and continue to rise to near 19.5 feet by this afternoon.The river will fall below flood stage by this afternoon. * Impact...At 19.0 feet...Low lying areas along the river flood. && LAT...LON 3856 9602 3860 9596 3853 9586 3849 9592 $$ KSC139-032210- /O.NEW.KTOP.FL.W.0011.170403T1745Z-170404T0645Z/ /LNDK1.1.ER.170403T1745Z.170403T1800Z.170403T1845Z.UU/ 911 AM CDT MON APR 3 2017 The National Weather Service in Topeka, KS has issued a * Flood warning for The Salt Creek near Lyndon. * from this afternoon to late tonight. * At 9:01 AM Monday the stage was 6.9 feet. * Flood stage is 10.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by this afternoon and continue to rise to near 10.2 feet by this afternoon.The river will fall below flood stage by this afternoon. * Impact...At 10.0 feet...Minor low land flooding begins in farm field just west of the Highway 75 bridge. && LAT...LON 3862 9573 3862 9551 3858 9551 3858 9573 $$
1 follow-up statement
365 WGUS83 KTOP 031817 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 117 PM CDT MON APR 3 2017 ...The Flood Warning is cancelled for the following streams in Kansas... Marais Des Cygnes River above Reading affecting Lyon and Osage Counties Salt Creek near Lyndon affecting Osage County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC111-139-031847- /O.CAN.KTOP.FL.W.0010.000000T0000Z-170404T0734Z/ /RDNK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 117 PM CDT MON APR 3 2017 The Flood Warning is cancelled for The Marais Des Cygnes River above Reading. * At 12:45 PM Monday the stage was 12.2 feet. * Flood stage is 19.0 feet. * Forecast...The river crested below flood stage at 12.3 feet. The river will fall to 6.0 feet by this evening. && LAT...LON 3856 9602 3860 9596 3853 9586 3849 9592 $$ KSC139-031847- /O.CAN.KTOP.FL.W.0011.000000T0000Z-170404T0645Z/ /LNDK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/ 117 PM CDT MON APR 3 2017 The Flood Warning is cancelled for The Salt Creek near Lyndon. * At 1:02 PM Monday the stage was 9.6 feet. * Flood stage is 10.0 feet. * Forecast...The river is cresting now below flood stage at 9.6 feet. The river will fall to 3.8 feet by this evening. && LAT...LON 3862 9573 3862 9551 3858 9551 3858 9573 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Apr 3, 6:39 AM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Apr 3, 6:39 AM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Topeka KS 639 AM CDT Mon Apr 3 2017 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 352 AM CDT Mon Apr 3 2017 Widespread precipitation was ongoing across much of the forecast area at 330 AM, with a general increasing trend in both coverage and rainfall rates. The center of the upper level low was just south of ICT and moving toward the north northeast. All levels of GOES 16 Water vapor imagery have shown increasing trends in increasing moisture from eastern OK into eastern KS over the past 2 hours, seemingly tied to a source region more directly from the Gulf off of Houston. Expect widespread precipitation with peak rates approaching 0.50" per hour to continue for the next few hours before very gradually moving out of the region by early afternoon as the low pressure center departs. There will be a fairly sharp gradient in rainfall amounts on the western fringe, between CNK and MHK, but much of the forecast area is likely to see more than 0.75" of rain with some locations receiving up to 1.50". This amount of rain on saturated soils and minimal vegetative coverage could possibly cause streams to rise to flood stage, but with no flooding currently imminent as of 330 AM. Will continue to monitor closely in the coming hours. A secondary vort max provides a glancing impact to the area this afternoon and evening with steepening lapse rates off the surface and a bit of extra vertical motion. This may support scattered shallow convective development between 2-9 PM. Instability depth currently appears minimal to support thunder or widespread activity, but showers will be possible especially in northern KS. Expect clouds to decrease somewhat by late afternoon or evening to a more scattered or broken coverage, but still should see enough clouds to keep diurnal temperature swing mitigated, and highs in the low to mid 60s are expected. Mid/high clouds then move in again overnight in advance of the next storm system, working with a northwest breeze to mitigate fog potential and keep lows in the 40s. .LONG TERM...(Tuesday through Sunday) Issued at 352 AM CDT Mon Apr 3 2017 Next upper trough, beginning to take shape in the Pacific Northwest early this morning, follows closely behind today's wave, with isentropic upglide and frontogenesis forming overhead by late Tuesday morning. Shower activity should steadily increase across the region, with mid-level lapse rates and veering winds profiles giving some thunder potential. Surface low pressure should stay well south of even east central Kansas, keeping severe chances low and limited to hail. Timing of onset of precip and its continued coverage will be big players in high temps and SREF showing temp spreads around 7 F. Have lowered values a bit at this point. Upper system exits during the day Wednesday ending the more widespread precip, but a secondary wave comes in behind, with lapse rates again increasing as 500mb temps near -3 0C. Will keep small precip chances going into the evening with a thunder mention in the afternoon. Precip amounts remain on track in the 1-1.5" range for most locations, with track of the system bringing indications of higher amounts where more intense precip can track. With ground still wet, could again see elevated river levels develop. Strong cold air advection on 850mb winds around around 40kt keeps winds brisk Tuesday night into Wednesday, but low level temp and dewpoints values remain warm enough to keep all precip as rain. This cold air should however allow lows Wednesday night to drop into the 30s, though there should still be enough wind and cloud to keep much of a frost concern in check. Broad ridging aloft and at the surface builds in Thursday for a more apparent frost setup Thursday night. Warming trend takes hold Friday and Saturday as upper ridge pushes on east and southwest winds return to the surface. Lead wave moving across the Northern Plains helps push a modified cold front into eastern Kansas Sunday for at least small precip chances in the southeast. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 617 AM CDT Mon Apr 3 2017 Widespread rain continues at TAF sites but should begin to diminish at MHK shortly, and at FOE/TOP after 16Z. Cig/vis have been bouncing around between LIFR and VFR so have written TAFs to the predominant lower values. Have higher than normal uncertainty regarding the timing of ceiling height increases but do believe that it will increase to VFR by mid to late afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 10 AM CDT this morning for KSZ008-009- 020-021-034. && SHORT TERM...Barjenbruch LONG TERM...65 AVIATION...Barjenbruch
Hazardous weather outlook, Apr 3, 6:49 AM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 649 AM CDT Mon Apr 3 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-041200- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 649 AM CDT Mon Apr 3 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. A few thunderstorms are possible this morning in east central Kansas. Lightning will the the primary hazard with these storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a slight chance for a few strong to severe storms producing hail up to an inch in diameter Tuesday afternoon and evening in east central Kansas. Widespread moderate to heavy rainfall amounts on Tuesday into Wednesday may lead to flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 1:36 AM CDT | Dense Fog Advisory | TOP | Brown, Clay, Cloud, Marshall, Nemaha, Ottawa and 2 more | 5 hr |
| Apr 3, 9:11 AM CDT | River Flood Warning | TOP | Osage | 17 hr |
Nearby
River Flood Warnings in Kansas, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.